Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 153, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2014, 5:43 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 62 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 5:43 PM EDT (21:43 UTC)
- Expired
- Jul 14, 2014, 6:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 154 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:00 PM EDT | TSTM WND DMG | 4 Sw Dillwyn, VA | TWO TREES DOWN ON ANDERSONVILLE ROAD NEAR THE INTERSECTION WITH OAK HILL ROAD |
| Jul 14, 6:00 PM EDT | TSTM WND DMG | 4 Wsw Dillwyn, VA | TWO TREES DOWN ALONG OAK HILL ROAD |
| Jul 14, 6:00 PM EDT | TSTM WND DMG | 5 W Dillwyn, VA | ONE TREE DOWN AT THE BUCKINGHAM COURTHOUSE |
| Jul 14, 6:00 PM EDT | TSTM WND DMG | 5 W Dillwyn, VA | SEVERAL TREES DOWN ALONG ROUTE 60 WEST BETWEEN BUCKINGHAM AND ROUTE 607. |
| Jul 14, 6:03 PM EDT | TSTM WND DMG | 4 W Dillwyn, VA | TREE DOWN ON TROUBLESOME CREEK ROAD JUST EAST OF BUCKINGHAM COURTHOUSE. |
| Jul 14, 6:03 PM EDT | TSTM WND DMG | 4 W Dillwyn, VA | TWO TREES DOWN ON TROUBLESOME CREEK ROAD JUST EAST OF BUCKINGHAM COURTHOUSE. |
| Jul 14, 6:04 PM EDT | TSTM WND DMG | 3 W Dillwyn, VA | ONE TREE DOWN ON LEE WAYSIDE ROAD |
| Jul 14, 6:08 PM EDT | TSTM WND DMG | 5 Sse Gold Hill, VA | ONE TREE DOWN AT THE INTERSECTION OF BELLE BRANCH ROAD AND BELMONT LANE |
| Jul 14, 6:30 PM EDT | TSTM WND DMG | 3 Ne Gold Hill, VA | ONE TREE DOWN ON CHAPEL ROAD |
| Jul 14, 6:30 PM EDT | TSTM WND DMG | 4 Ene Gold Hill, VA | ONE TREE DOWN ON CARTERSVILLE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
865
WUUS51 KRNK 142143
SVRRNK
VAC011-029-142245-
/O.NEW.KRNK.SV.W.0153.140714T2143Z-140714T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 542 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BENT CREEK TO NEAR ANDERSONVILLE...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
BENT CREEK...
WINGINA...
AND GOLD HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7825 3746 7838 3735 7853 3737 7858
3740 7859 3738 7859 3754 7887 3754 7883
3764 7881 3763 7872 3770 7869 3769 7864
3772 7865 3776 7861 3776 7850 3780 7849
3775 7845 3769 7824
TIME...MOT...LOC 2142Z 221DEG 24KT 3754 7878 3742 7858
HAIL...1.00IN
WIND...60MPH
$$
DS4 follow-up statements
883
WWUS51 KRNK 142154
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT MON JUL 14 2014
VAC011-142203-
/O.CAN.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
APPOMATTOX VA-
554 PM EDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN APPOMATTOX COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3764 7825 3746 7838 3738 7849 3755 7882
3764 7881 3763 7872 3770 7869 3769 7864
3772 7865 3776 7861 3776 7850 3780 7849
3775 7845 3769 7824
TIME...MOT...LOC 2153Z 221DEG 24KT 3759 7873 3747 7853
$$
VAC029-142245-
/O.CON.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
554 PM EDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
BUCKINGHAM COUNTY...
AT 553 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WINGINA TO NEAR ANDERSONVILLE...MOVING NORTHEAST
AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
WINGINA...
GOLD HILL...
AND TOGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7825 3746 7838 3738 7849 3755 7882
3764 7881 3763 7872 3770 7869 3769 7864
3772 7865 3776 7861 3776 7850 3780 7849
3775 7845 3769 7824
TIME...MOT...LOC 2153Z 221DEG 24KT 3759 7873 3747 7853
HAIL...1.00IN
WIND...60MPH
$$
DS944
WWUS51 KRNK 142209
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT MON JUL 14 2014
VAC029-142245-
/O.CON.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
609 PM EDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
BUCKINGHAM COUNTY...
AT 609 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CENTENARY TO NEAR DILLWYN...MOVING NORTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
GOLD HILL...
TOGA...
AND CENTENARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7825 3746 7838 3738 7849 3749 7870
3770 7869 3769 7864 3772 7865 3776 7861
3776 7850 3780 7849 3775 7845 3769 7824
TIME...MOT...LOC 2209Z 231DEG 27KT 3766 7858 3754 7838
HAIL...1.00IN
WIND...60MPH
$$
DS891
WWUS51 KRNK 142226
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT MON JUL 14 2014
VAC029-142245-
/O.CON.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
626 PM EDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
EASTERN BUCKINGHAM COUNTY...
AT 626 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOLD HILL...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
CENTENARY...
ANDERSONVILLE...
AND GOLD HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7825 3746 7838 3738 7849 3746 7864
3763 7849 3776 7857 3776 7850 3780 7849
3775 7845 3769 7824
TIME...MOT...LOC 2226Z 250DEG 24KT 3759 7830
HAIL...<.75IN
WIND...60MPH
$$
DS638
WWUS51 KRNK 142241
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT MON JUL 14 2014
VAC029-142250-
/O.EXP.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
641 PM EDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN BUCKINGHAM COUNTY WILL EXPIRE AT 645 PM EDT...
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3764 7825 3746 7838 3738 7849 3746 7864
3763 7849 3776 7857 3776 7850 3780 7849
3775 7845 3769 7824
TIME...MOT...LOC 2238Z 221DEG 24KT 3759 7830
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:46 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 14, 3:46 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT MON JUL 14 2014 .SYNOPSIS... A STRONG COLD FRONT STRETCHED FROM NORTHWESTERN OHIO TO TO THE NEBRASKA-OKLAHOMA BORDER. THIS WILL FRONT WILL MOVE SLOWLY SOUTHEAST...CROSSING THE MID ATLANTIC REGION ON TUESDAY AND TUESDAY NIGHT. COOL HIGH PRESSURE FOLLOWS THE FRONT FOR WEDNESDAY AND THURSDAY. ON FRIDAY AND SATURDAY A CHANCE OF PRECIPITATION RETURNS TO THE AREA...AS LOW PRESSURE TRACKS FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 342 PM EDT MONDAY... AN UPPER LEVEL LOW OVER THE GREAT LAKES WILL BECOME QUASI- STATIONARY THIS AFTERNOON. THIS WILL SLOW THE COLD FRONT FROM PROGRESSING EASTWARD TO MUCH TODAY AND TONIGHT. THERE IS A SIGNIFICANT SHORT WAVE TRACKING ALONG THE FRONT THAT IS FORECASTED TO MOVE ACROSS THE OHIO VALLEY THIS EVENING THEN TO NEW ENGLAND OVERNIGHT. THIS WILL KEEP THE STRONGER DYNAMICS AND STORMS NORTH OF THE AREA. WITH AMPLE HEATING AND MOISTURE...STRONG TO SEVERE SCATTERED STORMS IN A PRE- FRONTAL ENVIRONMENT WILL TRACK EAST ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL BECOME NORTH TO SOUTH LINED SEGMENTS PRODUCING STRAIGHT LINE WINDS. SPC HAS THE AREA IN A SLIGHT RISK WITH THE MAIN THREAT BEING STRONG WINDS. HAIL IS POSSIBLE WITH ANY STORM...HOWEVER THE WARM LAYER IS AROUND 9KFT THICK. CELLS MAY ALSO ALIGN SW-NE AND WITH PWATS 1.60 INCHES TODAY...FLASH FLOODING IS ALSO POSSIBLE. WE WILL CONTINUE TO WATCH THESE STORMS AS THEY DEVELOP AND A SEVERE THUNDERSTORM WATCH IS HIGHLY LIKELY FOR THE MOUNTAINS FOR THIS EVENING. WITH DRY CONDITIONS...FLASH FLOODING WILL BE HANDLED WITH SHORT FUSED WARNINGS/ADVISORIES AND DEPENDENT ON TRAINING CELLS AND RAINFALL RATES. THE QUASI-STATIONARY UPPER LEVEL LOW AND ASSOCIATED COLD FRONT WILL BEGIN TO MOVE EAST TONIGHT AND TUESDAY. IF YOU WERE ABLE TO SEE RADAR IMAGES WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE OHIO-TENNESSEE VALLEYS THIS MORNING...THIS ACTIVITY WILL BE OVER THE FORECAST AREA TUESDAY MORNING. THE HEAVIER SHOWERS WILL BE OVER THE MOUNTAINS...THEN SHIFTS EAST AS THE COLD FRONT MERGES WITH THE LEE TROUGH OVER THE PIEDMONT. A SHORT WAVE IS EXPECTED TO TRACK ALONG THE FRONT FROM THE TENNESSEE VALLEY TUESDAY MORNING AND ACROSS THE SOUTHERN APPALACHIANS THROUGH TUESDAY AFTERNOON. THIS SHORT WAVE AND DEVELOPING SURFACE WAVE OVER THE SOUTHEASTERN UNTIED STATES WILL LIKELY STALL THE FRONT ACROSS THE FOOTHILLS BY THE AFTERNOON. CLOUD MAY BE THICK ENOUGH TO LIMIT HEATING AND AFTERNOON CONVECTION BUT THE FRONT MAY GET STUCK FARTHER WEST ACROSS THE MOUNTAINS TO AT LEAST HAVE STRONG CONVECTION TO MOVE ACROSS THE PIEDMONT. SPC CURRENT HAS A SLIGHT RISK EAST OF THE AREA AND INTO THE COAST PIEDMONT OF EASTERN VIRGINIA AND NORTH CAROLINA. THIS SLIGHT RISK COULD BE SHIFTS WEST. MORE TRANQUIL AND DRIER WEATHER WILL BEGIN TO EDGE INTO THE WESTERN SLOPES OF SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST VIRGINIA LATE IN THE AFTERNOON. MORNING RAIN AND CLOUDS WILL KEEP TUESDAY MOUNTAIN TEMPERATURES COOLER THAN WHAT THEY HAVE BEEN THE PAST COUPLE OF DAYS. HIGH TEMPERATURES ACROSS THE MOUNTAINS WILL RANGE IN THE MID TO UPPER 70S. DEPENDING ON THE CLOUDS COVER...TEMPERATURES IN THE EAST WILL RANGE FROM THE LOWER TO MID 80S. SOUTHSIDE WILL BE THE AREA TO SEE EARLY SUNSHINE AND LATE DAY STORMS. SOUTHSIDE TEMPERATURES MAY REACH 90F. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 230 PM EDT MONDAY... CLOSED LOW WILL BE SITUATED OVER THE ERN GREAT LAKES TUESDAY EVENING WITH TROUGH AXIS EXTENDING SOUTHWARD INTO OHIO/KY/TN. MAIN FRONTAL BOUNDARY IS GOING TO BE SITUATED OVER THE PIEDMONT AND WITH SW FLOW ALOFT...WILL BE SLOWER MOVING. THEREFORE...HAVE KEPT HIGHER POPS IN THE EAST THROUGH TUESDAY EVENING...WHILE SUBSIDENCE STARTS TO DRY THINGS OUT WEST OF THE BLUE RIDGE. SHOWERS SHOULD EXIT THE PIEDMONT BY MID MORNING WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY. THE AIRMASS CHANGE COMMENCES AS DEWPOINTS FALL INTO THE 50S. 8H TEMPS GO FROM +18-20C TODAY TO +8-13C BY WEDNESDAY MORNING. THERE WILL BE SOME GRADIENT AND MIXING TUE NIGHT-WED BUT WIND SPEEDS ARE LOOKING NO MORE THAN 10 TO 15 MPH WITH GUSTS TO 30 MPH. HIGH PRESSURE AT THE SFC SHOULD BE MOVING INTO THE WEST BY WEDNESDAY EVENING. MEANWHILE...THE UPPER TROUGH REMAINS SITUATED OVER THE CENTRAL APPALACHIANS AND WITH SOME UPPER SHORTWAVES ROTATING ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC EXPECT SCT- BKN CU POSSIBLE IN THE MTNS WEDNESDAY AFTERNOON. HIGHS WILL RANGE FROM THE LOWER 70S ACROSS THE HIGHER ELEVATIONS...TO LOWER 80S SOUTHEAST. 5H TROUGH STARTS TO LIFT SLOWLY NORTHEAST INTO THURSDAY...THOUGH SFC HIGH WILL STILL BE TO OUR NW AND HUMIDITY LEVELS WILL BE STAYING LOWER THAN WHAT WE HAVE BEEN DEALING WITH. THIS AIRMASS IS NOT LOOKING QUITE AS COOL AS THE ONE ALMOST 2 WEEKS AGO BUT LOWS WED NIGHT COULD REACH THE MID 40S OVER THE VALLEYS IN THE WEST...WHILE MOST WILL BE IN THE 50S. UNDER MOSTLY SUNNY SKIES THURSDAY HIGHS WILL BE EDGING UP INTO THE MID TO UPPER 70S WEST TO MID 80S SOUTHEAST. THE NEXT STORM SYSTEM WILL WORK OUT OF THE SOUTHERN PLAINS/LOWER MS VALLEY SENDING CLOUDS OUR WAY THURSDAY NIGHT...BUT NOT EXPECT MUCH IN THE WAY OF PRECIP UNTIL FRIDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 1230 PM EDT MONDAY... THE PERIOD BEGINS WITH A SURFACE HIGH OVER NY AND A LOW PRESSURE SYSTEM OFF THE NC/SC COAST. THIS WILL CREATE A WEDGE SCENARIO WITH MOIST EASTERLY FLOW INTO THE WEEKEND. MEANWHILE A 5H TROF SLOWLY DRIFTS FROM THE SOUTHERN PLAINS TO THE SE STATES THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL KEEP THE REGION UNSETTLED THROUGH THE PERIOD. WITH THE EASTERLY FLOW...EXPECT SOME OROGRAPHIC ENHANCEMENT OF PRECIPITATION ALONG THE BLUE RIDGE. LITTLE TO NO THUNDER IS EXPECTED FRIDAY AND SATURDAY AS FORECAST SOUNDINGS SHOW WEAK INSTABILITY UNTIL SUNDAY WHEN CAPES EVENTUALLY INCREASE TO AROUND 500 J/KG. WHILE 850MB TEMPS WILL BE INCREASING TO AROUND +15C BY THE END OF THE WEEKEND...THE RAIN AND CLOUD COVER SHOULD CONTINUE TO HOLD SURFACE TEMPS SEVERAL DEGREES BELOW NORMAL THROUGH SUNDAY BEFORE REBOUNDING TO NEAR NORMAL ON MONDAY AS THE WEDGE BREAKS DOWN AND WARM SOUTHERLY FLOW RETURNS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... AS OF 720 AM EDT MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WERE JUST WEST OF KBLF EARLY THIS AFTERNOON AND WERE EXPECTED TO IMPACT BLF/LWB FROM 18Z/1P- 00Z8P TONIGHT. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH THE AFTERNOON WITH HEAVY DOWNPOURS AND STRAIGHT LINE WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO REACH THE BLUE RIDGE (BCB/ROA) LATE IN THE AFTERNOON INTO THIS EVENING WITH A FEW BECOMING STRONG AFTER 20Z/3P. CONFIDENCE ON TIMING IS MEDIUM FOR BCB/ROA. ISOLATED TO SCATTERED ACTIVITY EXPECTED OVER THE PIEDMONT (LYH/DAN) THIS EVENING WITH A POSSIBLE FEW DISCRETE STORMS BECOMING SEVERE. TIMING AND OCCURRENCE CONFIDENCE IS LOW ACROSS THE PIEDMONT. THE COLD FRONT WILL EDGE CLOSER TO THE FORECAST AREA AND SHOULD BE ON THE DOORSTEP OF BLF/LWB BY 12Z TUESDAY. NUMEROUS SHOWERS ARE LIKELY TO START AGAIN IN THE WEST THEN BEGINS TO TAPER DURING THE AFTERNOON AS A SHORT WAVE TRACKS NORTH AND ALLOWS THE COLD FRONT TO MOVE EAST. THROUGH THE DAY...THE COLD FRONT WILL MOVE EAST AND TO THE LEE TROUGH IN THE PIEDMONT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE TO THE BLUE RIDGE (ROA/BCB) BY EARLY AFTERNOON THEN TO THE PIEDMONT LATE AFTERNOON. CLOUDS AND RAIN MAY LIMIT STRONG CONVECTION DURING THE DAY. IF THE FRONT IS HUNG UP OVER THE MOUNTAINS...THE PIEDMONT MAY SEE MORE SUNSHINE AND AN INCREASE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS TUESDAY. DURING HEAVY SHOWERS...SUB MVFR CEILING AND VISIBILITIES ARE LIKELY THROUGH THE PERIOD. WITH RAIN AND CLOUDS IN THE REGION...PATCHY FOG IS POSSIBLE BY SHOULD NOT BE WIDESPREAD AND/OR DENSE. DRIER AIR ENCOMPASSES THE AREA FOLLOWING THE FRONT TUESDAY NIGHT. SATURATED GROUND AND DRY CONDITIONS COULD LEAD TO A FEW HOURS OF DENSE FOG ACROSS THE MOUNTAINS...ESPECIALLY IN THE VALLEYS WEDNESDAY MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...WP LONG TERM...CF AVIATION...RCS
Hazardous weather outlook, Jul 14, 4:42 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT MON JUL 14 2014 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-150845- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 442 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ004>006-020-VAZ043>047-058-059-150845- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 442 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY FROM LATE AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT SWEEPS EAST THROUGH THE AREA. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG DAMAGING WINDS...AND POSSIBLY EVEN SOME LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 14, 4:58 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT MON JUL 14 2014
VAZ007-142145-
TAZEWELL VA-
458 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRUNDY TO
NEAR DAVENPORT...MOVING TO THE EAST AT 35 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
JEWELL RIDGE...
GLEN BURKE...
RAVEN...
AND CLAYPOOL HILL.
LAT...LON 3715 8190 3715 8189 3717 8186 3720 8176
3724 8174 3724 8172 3720 8168 3721 8155
3723 8151 3726 8150 3702 8155 3702 8180
3712 8189
TIME...MOT...LOC 2055Z 266DEG 30KT 3732 8201 3711 8206
DSSpecial weather statement, Jul 14, 4:59 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON JUL 14 2014
VAZ035-142130-
AMHERST VA-
459 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
* UNTIL 530 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PLEASANT VIEW...MOVING TO THE EAST AT 30
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FORKS OF BUFFALO...
CLIFFORD...
AMHERST...
PLEASANT VIEW...
AND NEW GLASGOW.
LAT...LON 3770 7903 3770 7899 3766 7897 3756 7896
3758 7932 3767 7932 3772 7906
TIME...MOT...LOC 2055Z 267DEG 28KT 3762 7924
DSSpecial weather statement, Jul 14, 5:20 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON JUL 14 2014
VAZ046-047-142145-
APPOMATTOX VA-BUCKINGHAM VA-
520 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR APPOMATTOX...MOVING TO THE NORTHEAST AT
20 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BENT CREEK...
APPOMATTOX...
OAKVILLE...
AND TOWER HILL.
LAT...LON 3733 7880 3747 7895 3754 7884 3754 7883
3755 7882 3759 7876 3742 7858
TIME...MOT...LOC 2116Z 233DEG 18KT 3740 7880
DSSpecial weather statement, Jul 14, 5:32 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON JUL 14 2014
VAZ035-142145-
AMHERST VA-
532 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EAST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW GLASGOW...MOVING TO THE EAST AT 20
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CLIFFORD...
AMHERST...
AND NEW GLASGOW.
LAT...LON 3755 7903 3766 7910 3770 7899 3764 7895
3759 7892 3757 7891
TIME...MOT...LOC 2129Z 247DEG 18KT 3762 7900
DSSpecial weather statement, Jul 14, 5:33 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUL 14 2014
VAZ047-142215-
BUCKINGHAM VA-
533 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DILLWYN...MOVING TO THE NORTHEAST AT 20
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
GOLD HILL...
AND NEW CANTON.
LAT...LON 3764 7825 3757 7830 3750 7840 3750 7841
3757 7848 3773 7837 3771 7830 3769 7827
3769 7824
TIME...MOT...LOC 2129Z 227DEG 16KT 3756 7842
DSSpecial weather statement, Jul 14, 5:34 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON JUL 14 2014
VAZ007-009-142215-
SMYTH VA-TAZEWELL VA-
534 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 $UNITS WEST OF ALLISON GAP...MOVING TO THE
EAST AT 35 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
CHILHOWIE...
ASBERRYS...
AND QUARRY.
LAT...LON 3695 8182 3696 8178 3704 8182 3702 8148
3700 8143 3671 8152 3670 8154 3669 8153
3668 8153 3672 8166 3680 8170 3693 8183
TIME...MOT...LOC 2134Z 275DEG 29KT 3692 8191
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:28 PM EDT | Special Weather Statement | RNK | Tazewell | 47 min |
| Jul 14, 1:36 PM EDT | Special Weather Statement | RNK | City of Martinsville | 39 min |
| Jul 14, 1:54 PM EDT | Special Weather Statement | RNK | Halifax | 51 min |
| Jul 14, 2:06 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 39 min |
| Jul 14, 2:23 PM EDT | Special Weather Statement | RNK | Amherst | 52 min |
| Jul 14, 2:45 PM EDT | Special Weather Statement | RNK | Montgomery | 30 min |
| Jul 14, 3:02 PM EDT | Special Weather Statement | RNK | Tazewell | 28 min |
| Jul 14, 3:05 PM EDT | Special Weather Statement | RNK | Floyd | 25 min |
| Jul 14, 3:11 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 34 min |
| Jul 14, 3:16 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 29 min |
| Jul 14, 3:26 PM EDT | Special Weather Statement | RNK | Floyd | 34 min |
| Jul 14, 3:32 PM EDT | Special Weather Statement | RNK | Tazewell | 28 min |
| Jul 14, 3:35 PM EDT | Special Weather Statement | RNK | City of Roanoke | 25 min |
| Jul 14, 3:41 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 14, 3:43 PM EDT | Special Weather Statement | RNK | Botetourt | 32 min |
| Jul 14, 3:45 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Jul 14, 4:03 PM EDT | Special Weather Statement | RNK | Tazewell | 27 min |
| Jul 14, 4:12 PM EDT | Special Weather Statement | RNK | Bedford | 33 min |
| Jul 14, 4:15 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 14, 4:17 PM EDT | Special Weather Statement | RNK | Patrick | 28 min |
| Jul 14, 4:24 PM EDT | Special Weather Statement | RNK | Amherst | 36 min |
| Jul 14, 4:41 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 34 min |
| Jul 14, 4:58 PM EDT | Special Weather Statement | RNK | Tazewell | 47 min |
| Jul 14, 4:59 PM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Jul 14, 5:20 PM EDT | Special Weather Statement | RNK | Appomattox | 25 min |
| Jul 14, 5:32 PM EDT | Special Weather Statement | RNK | Amherst | 13 min |
| Jul 14, 5:33 PM EDT | Special Weather Statement | RNK | Cumberland | 42 min |
| Jul 14, 5:34 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
| Jul 14, 5:50 PM EDT | Special Weather Statement | RNK | Grayson | 25 min |
| Jul 14, 5:52 PM EDT | Special Weather Statement | RNK | Appomattox | 23 min |
| Jul 14, 6:15 PM EDT | Special Weather Statement | RNK | Smyth | 30 min |
| Jul 14, 6:40 PM EDT | Special Weather Statement | RNK | Grayson | 35 min |
| Jul 14, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 30 min |
| Jul 14, 7:22 PM EDT | Special Weather Statement | RNK | Pulaski | 23 min |
| Jul 14, 7:23 PM EDT | Special Weather Statement | RNK | Grayson | 37 min |
| Jul 14, 7:27 PM EDT | Special Weather Statement | RNK | Charlotte | 33 min |
| Jul 14, 7:32 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
| Jul 14, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.